Kansas, 2002

Hail and Damaging Wind in Kansas, September 18, 2002

September 18, 2002 · NWS TOP · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 3:25 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT WED SEP 18 2002

MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL
THROUGH THURSDAY NIGHT.

SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON,
BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA
UNTIL ABOUT MIDNIGHT.  AREA REMAINS IN A MODERATE RISK FOR SEVERE
THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT
800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG.  BIGGEST CONCERN IS HOW
MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR.  LIGHT
SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS.

FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH
THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY
RAINS WILL BE THE CHIEF CONCERN.

H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY
BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY.  THIS FORECAST
DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT,
AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON
FRIDAY.

THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND
COOLER SURFACE TEMPERATURES.

SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN
MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES
(GENERALLY NORTH OF U.S. HIGHWAY 24).  THIS WAS BASED ON A SLOWER
MOVEMENT OF THE NEXT FRONT.

ROGERS

.TOP...NONE

In the hours before

Local storm report, Sep 18, 5:35 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    12 SSW SOLDIER            KS    .75 INCH HAIL
09/18/02   JACKSON                         SPOTTER REPORTED DIME
                                           SIZE HAIL
Local storm report, Sep 18, 5:45 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    5 SSW SOLDIER             KS    1 INCH HAIL
09/18/02   JACKSON
Local storm report, Sep 18, 5:48 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    7 N PAXICO                KS    .75 INCH HAIL
09/18/02   WABAUNSEE
Local storm report, Sep 18, 5:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    7 N PAXICO                KS    60 MPH TSTM GUST
09/18/02   WABAUNSEE
Special weather statement, Sep 18, 5:49 PM CST, 18 minutes before
KSZ009-010-021-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED SEP 18 2002

SEVERE THUNDERSTORM WATCH NUMBER 685 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

    CLAY...MARSHALL...AND WASHINGTON.

THE WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING
NORTHEAST AND EASTCENTRAL KANSAS COUNTIES...

     ANDERSON...BROWN...COFFEY...DICKINSON...DOUGLAS...FRANKLIN...
     GEARY...JACKSON...JEFFERSON...LYON...MORRIS...NEMAHA...
     OSAGE...POTTAWATOMIE...RILEY...SHAWNEE...AND WABAUNSEE.
Local storm report, Sep 18, 6:02 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    CORNING                   KS    60 MPH TSTM GUST
09/18/02   NEMAHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 18, 6:07 PM CST
Where
Jackson County, Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -95.750

Thunderstorm Wind, Nemaha

When
September 18, 6:13 PM CST
Where
Nemaha County, 7 mi N of Goff
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

Hail, Nemaha

When
September 18, 6:27 PM CST
Where
Nemaha County, Sabetha
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -95.783

Hail, Brown

When
September 18, 6:33 PM CST
Where
Brown County, Morrill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.683

Hail, Dickinson

When
September 18, 6:35 PM CST
Where
Dickinson County, Herington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317719, 5317720, 5317721, 5317722, 5317723.